This is a word of caution for anyone considering medical abortion...

This is a word of caution for anyone considering medical abortion. If you are considering it, I urge you to read this. I decided not to proceed with my pregnancy. I don't want to go into the details, as this isn't the reason for writing. I took the first tablet on Thursday afternoon, feeling a bit upset. Throughout Friday, I barely had side effects and everything was fine. At 3.20 on the Friday I returned for the other tabs, and rested four onto my gums - two on each side - according to the instructions. All seemed fine. I went home and watched a DVD with my partner. Two and a bit hours passed since I washed the remains of the tablets away with a drink. It goes a bit hazy from here. I think the time must have been a bit after six - maybe half past six, but I can't be sure. The film was coming to an end, and I began to have pains that were like strong period cramps. I remember wriggling my toes with discomfort and thinking about how I'd have to get some ibuprofen in a minute. Quickly, it became obvious I'd have to do it AT THE MOMENT, not "in a minute", as the pain was worsening. When I thought the pain couldn't get any worse, it did. I went from lying on the sofa watching a film to an almost demented state in about ten minutes. The speed was shocking. I am so relieved I had someone with me. I was in a world of pain. It took all my resources and mental energy just to focus, moment to moment. I couldn't think past the moment I was in. I asked my partner to make me a hot water bottle - I couldn't even focus to put the kettle on. I think I may have taken my clothes off, at some point. He came upstairs, and I was writhing on a mattress in the spare room. It was impossible to lie still. I recall groaning and saying "Owwww!" really loudly, but he says I was screaming - I can't remember screaming, but it's possible. It was as though there was a white light in my head and felt light headed from the pain. I was not really present - in the sense that I wasn't taking part in my surroundings or interacting with my partner, as I was just focusing on trying to cope, and my memories of this time are very out-of-focus. I went to the bathroom and had explosive diarrhoea and then was violently sick. I was on the toilet from the diarrhoea at the time, so had to be sick into the sink. I was trying to clear the sick out of the sink but couldn't really stand up or concentrate because I was in proper agony at this point. I have very bad period cramps and need to take Nurofen Plus (with codeine) to deal with this, but this was in a different league. The same pain, but much much worse and with no respite. I know now that the sickness was my body in shock. I've never thrown up as a reaction to extreme pain before. There was nothing wrong with what I'd eaten, nor did the tablets irritate the lining of my stomach AT ALL since I’d ingested them, it was purely a reaction to the agony I was in. We soldiered on in this way with me trying to lie down, then that being impossible, and me walking around clutching a hot water bottle to my middle, screaming. I asked him to run me a bath, and this helped for maybe three to four minutes, but I'd had an hour and a half of this and I didn't really know what was going on anymore. Fortunately, my partner called the out-of-hours doctors’ advice line, and there is an out-of-hours GP ward at the local hospital. He put me in a taxi and we went. When we arrived I was still in complete agony - and I don't use the word lightly - I was promptly sick as soon as we got to the right ward. Again, this was a reaction to the pain and not any irritation to the tabs. I have a cast-iron stomach and am rarely sick. Thank heavens, and I am so, so grateful! I was quickly given a shot of morphine and the pain subsided within five to ten minutes. Looking back, yes I was in much MUCH more pain than I could bear, but I feel upset thinking about the possibility of having to ride this out for several hours on my own. It was torturous, absolutely excruciating. I can't think of anything worse than a woman stranded on her own, going through pain of this magnitude for many hours without anyone with her. Hideous. The idea of it makes me shudder. If I had been on my own, there's no way I'd have been able to think through phoning the doctor and working out how to get to the correct department of a hospital, and organising a minicab. As I said, when you're in that much pain, you can't see past or think beyond the moment of pain you are in. Please, please - you MUST be aware of the possibility that this can sometimes be an agonising experience, as it was for me. Make sure you have someone with you. If you react to it the way I did, taking ibuprofen will be a waste of your time. It will not even take the edge off your pain. You will need a big shot of liquid morphine into a muscle. Taking ibuprofen will seem like a particularly cruel joke. Be warned! Editor’s note: Thanks for writing in after what sounds like a very intense, painful and difficult experience. You are right, the level of pain you went through caused your body to react strongly, with the diarrhoea and vomiting. You don’t mention whether you were given any clear information about what to expect, when you took the second lot of tablets. Even if you were, the information was evidently insufficient as clearly you went through an experience you did not expect and were not prepared for. Every woman who has been through a medical abortion seems to have a different experience. You don’t say how many weeks you were – this can sometimes have some bearing on the extent of the pain – but again, there are no clear cut answers here, and each woman will have an individual experience. It sounds like you were only given ibuprofen for the pain at the clinic / hospital. Some women are given stronger painkillers such as codeine to take home, but for some like yourself – even this will not be sufficient to manage the pain, and morphine is needed. You are right – although it is not the majority of women who experience pain like you did, few realise, or are told that the pain can sometimes be that bad. You don’t say much about how you have coped afterwards with the experience you, or whether it affected you more personally. Our emotions can overlap with the physical, and lead to an experience that may take some time to work through. It may be that you felt let down and ill prepared for the pain and other symptoms you experienced. If you feel able to, it may be important for you to express any feelings, emotions, or frustrations you have to someone who understands. Ring our national helpline on 0300 4000 999 or contact your local centre – the advisors are experienced, and will be able to help you.
This story was sent in on 12/10/2009 and it's been viewed 2,074 times.

Read more abortion stories

"Your due date is around February 1st" were the only words it took for my world to come tumbling down.

Previous

I had a medical abortion when I was 6-week pregnant. I was not ready for a baby and went for the abortion option as soon as I learnt I was pregnant.

Next

Help & support is available

If you're struggling through a situation like that described above, or are being affected by similar issues from your past, no matter how long ago, help is available.

You can get free, sensitive & confidential help at a centre near you. Use these links for:

Got a story to tell?

Relating your story to other people can be very difficult but rewarding.

If you'd like to tell other readers, possibly facing the same problems you did, about your experiences please click the button to:

Tell your story →